Thursday, August 30, 2007

"Normal"

How am I doing? Thanks so much for asking. I very often feel mildly lousy, sort of like having a touch of the flu, but without clear end in sight. I often have the urge to lie down. I told my officemate that he should not be alarmed to see my feet sticking out from under my desk; I was most probably just taking an impromptu break. On chemo weeks, I take a four-day course of steroids. These make me hyperactive and sometimes weepy and little paranoid. During my third chemo cycle, I upset a friend a great deal by accusing him of ignoring me, which he was not. The steroids also have added seven pounds, mostly around my middle.

Also on chemo week, I develop a sore throat, and sometimes cold sores and tenderness in my gums. I am constipated, a condition that completely and excessively reverses itself the next week. You see, the chemotherapy drugs target rapidly-dividing cells throughout the body, including those in the intestines. My spleen...I'm getting used to my spleen. The swelling is brief, and hardly bothers me any longer.

I am getting shiny bald. The hair loss includes all of my body hair, although I have, to my chagrin, had to shave my legs earlier this week. And, I wouldn't pay for my brazilian bikini wax--entirely too haphazard. Eyebrows still intact, but for how long? My skin heals very slowly, and I'm using bandaids to cover even minor blemishes and cuts.

I had my last period of my life, I believe, about three weeks ago. It arrived a week after the previous one had just finished. When a hot flashes hit, I feel like a human can of Sterno--I envision a nearly invisible blue-white flame is shooting out of the top of my head. If you are a smoker and need a light, just touch your ciggy to my scalp. It's a shame to waste all that heat.

The tumor does seem to be shrinking, and my breast is gently collapsing as it recedes. It's now easy to see how much tissue was eaten up by the thing. I wonder if I'll ever be able to look at myself in the mirror and feel "normal" again.

I don't feel very womanly, that's for sure. Even the little man outside the laundromat who muttered "chiquita" (cute), at me yesterday, couldn't raise my spirits. Perhaps I should view this as a form of chemical satori, or a crucible, where my sexuality is burned off, like dross. I just wish I knew who or what I will be when this is over.

3 comments:

Xavier said...

Dearest sister-in-law,
Sorry to have been an absent dick during the last few months, I have been thinking about you and want you to get healthy soon, (I've got your back at Xmas eve and your meat on Xmas day). Piping in with cheery stuff isn't my style either, but where I may have been some help before and hopefully now is to recommend a mouth rinse call Oasis. I recommend it to my patients with xerostomia (dry mouth) which is a common side effect of over 400 prescribed medications. It is found in the dentifrice section of your favorite drug store, ask for it by name. Also avoid like the plague the regular mouthwashes due to their high alcohol content which dries the mouth as well as leaving your breath minty fresh. Sugarless lozenges from Nuts on Clark (a large and wonderful selection) will be handy to have, also. Gots to go now, in the future I'll fill you in on my other sister-in-law's dealings with breast cancer.
Dr. Dick

Anonymous said...

Addendum,
I am not Xavier, he is our foreign exchange student who seems to know alot more about computers than his surroggate dad. I guess I'll continue to be anon.
Dr. Dick

The Fifty Foot Blogger said...

Thanks for the tips, Richard. You can pretend to be French any time you wish...I often do so myself.